Q. The following patient was referred to me and is unfortunately a very typical case of the standards of current practice: Patient states he/she is seeking tools for continued good health. Patient willing to discontinue some medications, needs medication evaluation & management.
Psychiatric diagnoses are PTSD, Depression, Anxiety, Insomnia.
Venlafaxine ER 150mg QD, Buproprion XL 300mg + 150mg QD, Hydroxyzine 50mg QID PRN, Amitriptyline 100mg HS, Adderall 20mg BID (prescribed for two years for motivation, not ADHD) , Clonazepam 1 mg QID PRN, Prazosin 2 mg QID PRN
My recommendations were:
1- taper down prazosin mg by decreasing 1 tab every week until reaching the amount necessary to suppress nightmares.
2-decrease bupropion to 300 mg/d
3-decrease hydroxyzine to 25 mg TID
5-decrease Adderall to 15 mg BID
5-decrease venlafaxine to 225 mg/d
6-decrease clonazepam to 1 mg TID
7-F.U. in 10 days
What would you recommend?
PL: We agree but are less conservative. In our experience, these changes need to be more radical to have a noticeable effect.
Besides these medications, we would need to clarify the diagnosis. As noted, except for PTSD, there is just a list of symptoms: “depression, anxiety, insomnia.” Those are not legitimate psychiatric diagnoses; it would be like writing: “fever, chills, night sweats.”
It is important to stop these ineffective symptomatic treatments, but it is just as important to identify a disease for which a disease-modifying treatment might be given. Does the patient have a mood temperament that might respond to low-dose mood stabilizers? Or is it just PTSD, in which case psychotherapy is the main treatment and all medications should be minimized?
In any case, here is how we would change the recommendations above:
1- stop prazosin now
2-decrease bupropion to 300 mg/d for 3 days, then 150 mg/d for 3 days, then stop
3-stop hydroxyzine now
5-decrease Adderall to 15 mg/d for 2 weeks, then 15 mg every other day for 2 weeks, then stop
5-decrease venlafaxine to 75 mg/d for 3 days, then begin Prozac 10 mg/d; then stop venlafaxine and increase Prozac to 20 mg/d. Continue Prozac for one month, then reduce to 10 mg/d for one month, then 10 mg every other day for one month, then stop.
6-decrease clonazepam to 3 mg qHS for one week, then 2 mg qHS.
7-F.U. in 1 week.
8 – stop amitryptyline
Some comments: There is no real prazosin or bupropion withdrawal so those medications can be stopped now. Hydroxyzine does not need to be taken TID, nor is it really needed. Do not drag out the amphetamine discontinuation; there is withdrawal but patients need to get the message that they need to get off. It is important to put the whole taper in the consult note so the end goal is clear.
Patients cannot taper off Effexor usually, because of its horrible serotonin withdrawal syndrome; usually one needs to cross taper with Prozac, which has much less serotonin withdrawal syndrome. Klonopin should never be TID (it’s half life is 2-3 days), nor dosed at 3 mg or above (equivalent to 12 mg/d of Ativan); it need not be tapered off completely but should be reduced and moved to nighttime. Amitryptyline also should be stopped as it serves no purpose except symptomatic sedation.
Such patients with many changes needed should be seen weekly for a month or so until fewer changes are needed or until the patients symptoms improve.